Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 170, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 7, 2003, 5:18 PM CDT for Choctaw County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 5:18 PM CDT (22:18 UTC)
- Expired
- May 7, 2003, 6:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Choctaw County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1680 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
463 WUUS54 KMOB 072218 SVRMOB ALC023-072300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 517 PM CDT WED MAY 7 2003 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHOCTAW COUNTY IN SOUTHWEST ALABAMA * UNTIL 600 PM CDT * AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER JACHIN...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DEAS...CHOCTAW CITY BY 520 PM CDT NAHEOLA...PENNINGTON BY 525 PM CDT OAKCHIA BY 530 PM CDT OTHER SEVERE STORMS WERE BEING DETECTED MOVING INTO NORTHWEST CHOCTAW COUNTY. STRONG DAMAGING WIND...LARGE HAIL TO THE SIZE OF GOLFBALLS...AND HEAVY RAIN ARE LIKELY WITH THESE STORMS. IF IN THE PATH OF THESE STORMS...TAKE COVER IN A STURDY SHELTER UNTIL THEY HAVE PASSED. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. LAT...LON 3230 8842 3210 8845 3210 8804 3232 8800
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:57 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 7, 2:57 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 239 PM CDT WED MAY 7 2003 ACTIVE WEATHER DAY AGAIN TO THE NORTH...BUT PROSPECTS OF RAIN INCREASING AS WELL DOWN HERE. MORNING RAOB FOR VALPARAISO AND NEW ORLEANS AGAIN SHOW THAT LOADED GUN T/TD PROFILE WITH LESS OF A CAP THAN YESTERDAY. NEW ORLEANS HAS A SURFACE BASED ABOUT 50 MB DEEPER THAN VALPARAISO AND A CAPE OVER 4000 J/KG...ABOUT 2.5 TIMES THAT AT VALPARAISO. SURFACE BASED LAYER VEERING IS BRINGIGN POTENTIAL FOR ROTATORS. THE MAIN PROBLEM WITH GETTING CONVECTION STARTED EARLIER WAS THAT THE WIND WAS TOO STRONG FOR THE SEABREEZE TO BECOME ESTABLISHED AS WELL AS COUNTERING ANY OUTFLOW BOUNDARIES THAT WOULD PROPAGATE SOUTHWARD FROM THE TRANSITING MCSS. SO WE WERE NOT EXPECTING THE VISIBLE IMAGERY TO SHOW MUCH MORE THAN CU STREETS ALL DAY UNTIL PERHAPS LATE THIS AFTERNOON. AS WITH YESTERDAY...ANY KIND OF VERTICAL MOTION WOULD LIGHT UP THINGS IN A HURRY...AND INDEED IT DID. TONIGHT AS A TRANSITING VORTLOBE SWEEPS TO THE NORTH CONVECTION WOULD COOK OFF IN THE NORTHERN CWA BUT REMAINS SLIGHT CHC ALONG BEACH. FOR THU...WE WILL HAVE A SWEEPTHROUGH AND CLEARING. MODEL ENSEMBLES OF TEMPS AND POPS ARE SHOWING LOW VARIANCE. MARINE...WIND SUBSIDING TO SOUTH 10 TO 15 KNOTS WILL LET SEAS GO DOWN TO ABOUT 6 FT. NOW THROUGH TONIGHT...NO CONCERNS FOR EXERCISE CAUTION NOR SCA. RIP CURRENT RISK MODERATE. FIRE...MODERATE RH AND HIGH DISPERSION IN THE HIGH 60S DURING THE DAY. LOW NOCTURNAL DISPERSION AND HIGH RH. NO CONCERNS FOR WATCHES NOR RED FLAGS. EXTENDED...REMAINDER OF THIS WEEK AND WEEKEND WEATHER SHOULD STILL BE PRETTY CLEAR. ANTICYCLONE A BIT WEAKENED FROM YESTERDAY BUT SKIES SHOLD BE CLEARING OUT AND POPS NEAR ZERO THROUGH FRIDAY. GMEX OPENING OVER THE WEEKEND. TEMPS SEASONABLE AND POPS CHANCE CAT. NO BIG EVENTS IN STORE UNTIL PERHAPS MON OR TUE WITH A TROF SHOWN TO SAG DOWN WITH THE PHYSICAL MRF WHICH GOES BONKERS WITH POPS. HOWEVER...MRF MOS IS DOWNPLAYING THIS AND SO ARE WE. LOW VARIANCE IN MODEL ENSEMBLES OF TEMPS AND POPS ARE GIVING US HIGH CONFIDENCE IN THE OUTPUT. 77/ .PRELIMINARY TEMPS / POPS... MOBILE 75 88 72 88 / 00 00 00 00 PENSACOLA 76 85 74 88 / 00 00 00 00 DESTIN 76 84 74 84 / 00 00 00 00 EVERGREEN 72 90 69 90 / 40 00 00 00 WAYNESBORO 72 90 70 90 / 50 00 00 00 CAMDEN 71 91 69 90 / 50 00 00 00 .MOB... AL...NONE. FL...NONE. MS...NONE.
Hazardous weather outlook, May 7, 6:00 AM CDT, 11 hours 18 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-071700- HAZARDOUS WEATHER OUTLOOK...CORRECTION TO FIRST PARAGRAPH. NATIONAL WEATHER SERVICE MOBILE AL 600 AM CDT WED MAY 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI... SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...WITH A FEW POSSIBLY BECOMING SEVERE TODAY....MAINLY NORTH OF A WIGGINS TO ANDALUSA LINE. DAMAGING WINDS ARE THE MAIN THREAT...WITH LARGE HAIL SECONDARY. INCREASING INSTABILITY IN THE MID LEVELS OF THE ATMOSPHERE WILL COMBINE WITH BREEZY WINDS TO ALLOW SCATTERED TO DEVELOP TODAY. WITH DRIER UPPER LEVEL AIR WORKING ITS WAY OVER THE LOWER MISSISSIPPI RIVER VALLEY TODAY...THE THREAT FROM DAMAGING WINDS IS INCREASED. LARGE HAIL IS ALSO POSSIBLE....THOUGH WARM CONDITIONS WILL HELP TO LIMIT LARGE HAIL REACHING THE GROUND. BREEZY SOUTHERLY WINDS WILL CONTINUE TO RESULT IN THE FORMATION OF DANGEROUS RIP CURRENTS IN THE SURF AT AREA BEACHES. PERSONS VISITING THE ALABAMA AND NORTHWEST FLORIDA BEACHES SHOULD HEED THE ADVICE GIVEN BY LOCAL BEACH OFFICIALS. AVOID SWIMMING IN AREAS THAT ARE NOT ATTENDED BY LIFE GUARDS. PAY PARTICULAR ATTENTION TO ANY ADVISORY FLAGS POSTED AT THE BEACHES. DO NOT GO INTO THE WATER IF RED FLAGS ARE FLYING. IF A YELLOW FLAG IS POSTED...ENTER THE WATER WITH CAUTION. IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. SWIM PARALLEL TO THE SHORE UNTIL THE STRONG OUTGOING CURRENT WEAKENS...THEN BEGIN SWIMMING BACK TOWARD SHORE. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY) NO SEVERE WEATHER IS EXPECTED. THE THREAT OF RIPTIDES WILL DECREASE AS THE SOUTHERLY WINDS DECREASE IN MAGNITUDE INTO THE WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION FOR SEVERE WEATHER OPERATIONS MAY BE NEEDED...MAINLY TODAY.
In the hours before
Special weather statement, May 7, 3:00 PM CDT, 2 hours 18 minutes before
ALZ051>058-080200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CDT WED MAY 7 2003
THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH VALID
UNTIL 9 PM FOR THE FOLLOWING COUNTIES IN SOUTH ALABAMA...
CHOCTAW...WASHINGTON...CLARKE...MONROE...WILCOX...CONECUH...
BUTLER...AND CRENSHAW.
STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 4:10 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 65 min |
| May 7, 4:36 PM CDT | Tornado Warning | MOB | Choctaw | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.